Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 240, NWS North Platte, NE

July 30, 2001Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 30, 2001, 3:21 AM MDT for Cherry County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 30, 2001, 3:21 AM MDT (09:21 UTC)
Expired
Jul 30, 2001, 4:15 AM MDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cherry County, NE

The radar

The North Platte radar (KLNX), 69 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3173 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 300922
SVRLBF

NEC031-301015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 AM MDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 415 AM MDT(515 AM CDT)

* AT 317 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHWESTERN CHERRY COUNTY...OR
  ABOUT 29 MILES WEST OF MULLEN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF JUST NORTH OF THE COUNTY LINE IN SOUTH 
  CENTRAL CHERRY COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEARES'T LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4233 10176 4210 10168 4209 10062 4237 10078

$$
KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:11 AM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 30, 2:11 AM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 AM CDT MON JUL 30 2001

...POPS AND TEMPS WILL BE THE CHALLENGE THROUGHOUT FORECAST...

MCS WORKING OVER FCST AREA THIS AM.  OBVIOUS ABUNDANCE OF INSTABILITY
THRU OUT THE COLUMN.  EXPECT ACTIVITY TO SLOWLY DISSOLVE THIS AM ONCE
THE LLVL JET WEAKENS AOA 15Z.

ETA IS FCSTING DRYLINE BULGE THIS AFTN ACROSS NW PANHANDLE.  VERY
UNSTABLE ATM.  BOTH THE LITTLE (IA) AND BIG GULF OF MEXICO SEEM TO
BE OPEN AT THIS TIME.  WIND FIELDS SUGGEST A MID LVL SPEED MAX WILL
WORK IN ACROSS WY AOA 21Z WITH SHEAR INCREASING AND TENDENCY FOR
SUPERCELLUAR BEHAVIOR. DEEP MOISTURE AND DEVELOPING LLVL JET COULD
SUPPORT STORMS WELL INTO THE EVENING.  PLUS EVERY NIGHT IT SEEMS A
WEAK SPEED MAX PRODUCES MORE TSRA.

ON TUESDAY FRONT SAGS THRU WESTERN HIGH PLAINS.  INSTABILITY...LATE
AFTERNOON LLVL CONVERGENCE AND SYNOPTIC SCALE LIFT ASSOCIATED WITH
RR QUAD OF 250 MB JET SHOULD SUPPORT MORE STORMS WITH ACTIVITY
DEVELOPING NEAR OR JUST NORTH OF FRONT AND LASTING INTO THE
NIGHTTIME HOURS AS FRONT PUSHES SLOWLY SE TOWARD KS.

BEYOND...EXTENDED FCST IS ON TRACK.  BIG STORMS TUESDAY SHOULD ALLOW
HIGH TO BUILD IN WEDS.  RAIN SHIELD SHOULD COOL TEMPS OFF.  SFC
LOW THEREAFTER DEVELOPS OVER MT NOT SD.  LET IT RIDE.

.LBF...NONE.

CDC

In the hours before

Special weather statement, Jul 29, 10:35 PM MDT, 4 hours 46 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-300505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1135 PM CDT SUN JUL 29 2001

...ALL OF SEVERE THUNDERSTORM WATCH 639 AND A PORTION OF SEVERE
THUNDERSTORM WATCH 640 CANCELLED...

THE SEVERE THUNDERSTORM WATCH ISSUED PREVIOUSLY FOR PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA...NUMBER 639...HAS BEEN CANCELED.
THIS WATCH WAS PREVIOUSLY IN EFFECT FOR THE FOLLOWING COUNTIES...
PERKINS...KEITH...LINCOLN...LOGAN...MCPHERSON...DEUEL...ARTHUR...
GRANT...HOOKER...THOMAS...BLAINE...CUSTER...LOUP...GARFIELD...
CHERRY...BROWN...ROCK...KEYA PAHA...HOLT...AND BOYD.

ALSO...FRONTIER AND WHEELER COUNTIES HAVE BEEN CLEARED FROM SEVERE
THUNDERSTORM WATCH NUMBER 640.

THE SEVERE WEATHER THREAT HAS ENDED FOR THESE AREAS. WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE...
HOWEVER...INTO THE EARLY MORNING HOURS ACROSS PORTIONS OF NORTH
CENTRAL NEBRASKA.

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:00 PM MDTSevere Thunderstorm WarningLBFKeith60 min
Jul 29, 6:39 PM MDTSevere Thunderstorm WarningLBFLincoln66 min
Jul 29, 6:43 PM MDTSevere Thunderstorm WarningLBFRock62 min
Jul 29, 6:58 PM MDTSevere Thunderstorm WarningLBFKeith47 min
Jul 29, 7:02 PM MDTSevere Thunderstorm WarningLBFBrown58 min
Jul 29, 7:41 PM MDTSevere Thunderstorm WarningLBFRock64 min
Jul 29, 7:47 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln58 min
Jul 29, 7:56 PM MDTSevere Thunderstorm WarningLBFHolt49 min
Jul 29, 8:02 PM MDTSevere Thunderstorm WarningLBFKeya Paha58 min
Jul 29, 8:17 PM MDTSevere Thunderstorm WarningLBFGarfield43 min
Jul 29, 9:09 PM MDTSevere Thunderstorm WarningLBFWheeler66 min
Jul 30, 5:28 AM MDTSevere Thunderstorm WarningLBFKeya Paha47 min
Jul 30, 5:42 AM MDTSevere Thunderstorm WarningLBFRock63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.